Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 336, NWS Mobile, AL

December 16, 2000Marengo County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Dec 16, 2000, 12:39 PM CST for Marengo County, Alabama. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 16, 2000, 12:39 PM CST (18:39 UTC)
Expired
Dec 16, 2000, 1:30 PM CST
In force
51 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 140 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 1:15 PM CSTThunderstorm Wind 50 EThomaston, ALHigh winds from a thunderstorm blew down several trees and power lines near Thomaston.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 10:15 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 531 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
531 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 161839
SVRMOB
ALC091-161930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1239 PM CST SAT DEC 16 2000

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARENGO COUNTY IN SOUTHWEST ALABAMA

* UNTIL 130 PM CST

* AT 1239 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF MYRTLEWOOD...MOVING NORTHEAST
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLER BY 1245 PM CST
  OCTAGON BY 1250 PM CST
  PROVIDENCE BY 100 PM CST
  THOMASTON BY 105 PM CST

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 5:55 AM CST, 6 hours 44 minutes earlier.

Area forecast discussion, Dec 16, 5:55 AM CST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CST SAT DEC 16 2000

UPON FURTHER REVIEW...WILL NOT EXTEND DENSE FOG ADVISORY FOR
ALZ039-051>060 AND MSZ067-075-076.  WARM FRONT CONTINUES TO PUSH N
ACROSS FA EARLY THIS MORNING...AND MIXING S OF THE BOUNDARY IS
RESULTING IN DISSIPATION OF WIDESPREAD DENSE FOG.  LATEST OBS
INDICATE GENERAL 1/2SM TO 3SM VSBY'S OVER AREA.  ALONG COASTAL AREAS
VSBY'S ARE EVEN BETTER...RANGING 1/2SM TO P6SM.  WILL THEREFORE
UPDATE ZONES TO REMOVE DENSE FOG ADVISORY HEADER FOR THIS MORNING.
WILL CONTINUE WORDING OF PATCHY MORNING FOG...HOWEVER.  ADDITIONALLY
...SPC RECENTLY CALLED TO GIVE HEADS-UP OF UPCOMING MODERATE SVR
RISK FOR TODAY...PRIMARILY OVER NRN PORTIONS OF FA.  ATTM APPEARS
LINE OF STRONG/SVR STORMS COULD BE OVER CENTRAL AL AROUND 18Z-21Z
TIME FRAME THIS AFTERNOON.  ZONES ALREADY HAVE MENTION OF SVR FOR
TODAY.  OTHERWISE...NO CHANGES.  UPDATE OUT SHORTLY.

PRELIMINARY NUMBERS...
MOB TU 073/033 045/026 056 12700
PNS TU 074/036 048/030 056 12700
DTS TU 074/036 048/030 056 12700
GZH TU 068/030 040/023 050 129-0
2R0 TU 064/026 040/021 052 12900
61A TU 068/030 040/023 050 129-0

MOB...
AL...SCA TODAY GMZ650-670.
FL...SCA TODAY GMZ655-675.
MS...NONE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 1:09 AM CSTSevere Thunderstorm WarningMOBMarengo51 min
Dec 16, 2:37 PM CSTTornado WarningMOBChoctaw, Clarke, Washington23 min
Dec 16, 2:42 PM CSTSevere Thunderstorm WarningMOBMobile33 min
Dec 16, 4:02 PM CSTTornado WarningMOBConecuh, Monroe28 min
Dec 16, 4:31 PM CSTTornado WarningMOBButler, Conecuh, Monroe29 min
Dec 16, 4:50 PM CSTSevere Thunderstorm WarningMOBEscambia40 min
Dec 16, 5:22 PM CSTSevere Thunderstorm WarningMOBCovington38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.